A few months ago, I wrote an editorial for EmpowHER called Fish Oil vs. Statins: You be the Judge. I had just received results that my cholesterol and triglyceride levels had gone through the roof. My doctor put me on what I thought was a prescribed fish oil medication because statins drugs had caused me to have leg cramps in the past.
I was having muscles aches on and off for the last three months in my arms, legs and fingers but just blamed it on lack of exercise. This week the achiness worsened to the point that it felt like flu symptoms, without having the flu.
The muscles in my arms and legs throbbed as well as the joints in my fingers and knees. I also noticed tenderness on the bottoms of my feet. When I got up to use the bathroom in the night, I was tottering along like a woman in her 90s.
Finally, I had made up my mind to call the doctor after googling symptoms of fibromyalgia, arthritis and other ailments that might cause this kind of pain. Out of desperation, I also googled Livalo, the name of the so-called fish oil prescription just on the chance the drug might be causing my discomfort. To my surprise, I found that instead of taking fish oil, I had been taking a statin drug for three months.
Under side effects WebMD noted, “Stop taking Livalo (pitavastatin) and tell your doctor immediately if you develop any of these symptoms: muscle pain/tenderness/weakness.
I’m not sure if I’m more upset about my muscle pain or the fact that my doctor prescribed this medication after taking me off similar statin drugs. I realize something needs to be done about my cholesterol levels, but what about my liver? What about my everyday life?
“Every patient who starts statins should monitor mild muscle pain,” said Ronald Krauss, an expert on cholesterol and senior scientist at Lawrence Berkeley National Laboratory. “The mild pain can lead to more severe damage down the line,” he says.
I will be speaking to my doctor and ask her about alternative treatment and request a blood test to determine whether I have any liver damage.
My call to action to anyone on statin drugs, please don’t dismiss muscle or joint pain.
Call your doctor immediately. Also, don’t always trust what your doctor gives you. They make mistakes too, unfortunately.